- Be very careful about
using after you have been sober for awhile, such as from being in jail,
detox or a treatment program.† Many
overdoses happen after people have been off the drug for a short
- ĎTasteí your shot
first, by shooting just a small amount to see how strong it is.†
- You never know what
you are going to get when you buy on the streets, so always taste your
- Avoid mixing heroin
with other drugs, or especially alcohol, as this can increase the chances
- Donít use alone.† If you are with someone, they can do
something and call 911 if you overdose.
- Get trained in the use
of naloxone to reverse an overdose.†
Train your friends or family to give you naloxone in a muscle shot
if you overdose.† †Your local needle/syringe exchange may be able to train you.
- If you do stop an
overdose with naloxone, it is important to watch the person for the next
couple of hours, since heroin lasts longer than the effects of naloxone
and the overdose can return.† If
they are on methadone, you may need to watch them even longer.
- Avoid doing these
things, which DONíT work:† shooting
someone with a stimulant (cocaine, etc.) or saltwater, putting them in the
shower/bath, putting ice on their genitals, slapping them or pounding on
their chest, walking them around, etc.††
Although many people try these things, they do not help the person.
- If you arenít able to
get naloxone, you can still do something when overdose happens.
- A heroin overdose
stops someone from breathing, so in the event of an overdose, the best
thing to do is to help them breathe.†
You may be able to learn rescue breathing from your local
syringe/needle exchange program.†
- You can also find instructions
on rescue breathing and other overdose information at: www.anypositivechange.org,
including an instructional video in responding to opiate overdose.